ACE inhibitor blood pressure drugs severe side effect: angioedemaRegister Today!
This is a discussion on ACE inhibitor blood pressure drugs severe side effect: angioedema in Nursing and Patient Medications, part of General Nursing ... 5/1/2012: by marie mccullough inquirer staff writer ace inhibitor blood-pressure drugs...by NRSKarenRN Admin May 2, '125/1/2012:
by marie mccullough
inquirer staff writer
ace inhibitor blood-pressure drugs can have a severe side effect
the blood-pressure-lowering drugs known as ace inhibitors are a mainstay of treatment for many diseases.
but with growing use of these heart-helping medications, more and more patients are winding up in emergency rooms with a rare side effect that most have not been warned about: swelling around the face and neck.
in the worst cases, the patient's tongue and throat become hugely bloated, closing the airway. no medications can slow or reverse this swelling, called angioedema. to prevent suffocation, a tube must be inserted through the patient's nose, mouth, or an incision in the throat - maneuvers that are tougher than they appear on tv shows.
"i've seen a number of deaths because you just can't get the tube in," said james r. roberts, director of emergency medicine at mercy philadelphia hospital and mercy fitzgerald hospital, which see more than a case a week.
roberts recently published a letter in the american journal of cardiology to call attention to what he considers an "unrecognized epidemic."
he would like the u.s. food and drug administration to add its most stringent alert, a "black-box warning," to prescribing information to prod doctors to warn about angioedema. although studies show that fewer than 1 percent of patients will develop it - even fewer will have breathing problems - that's still a vast group, given that tens of millions of americans now take the drugs for hypertension, heart disease, heart failure, stroke, diabetes, and kidney disease
read more: http://www.philly.com/philly/health/...#ixzz1tgquacke
watch sports videos you won't find anywhere elseLast edit by NRSKarenRN on May 3, '12
Print and share with friends and family.
Compliments of allnurses.com.
http://allnurses.com/showthread.php?t=705160©2013 allnurses.com INC. All Rights Reserved.
- 936 Views
- May 2, '12 by BluegrassRNWe recently had a case of angioedema in a pt who came in for cellulitis in his LLE. He received an abx, and a couple of hours later, he complained of tingling in the left side of his face and corner of of his mouth. Over the next hour, this progressed into numbness and a mild left sided mouth droop. I almost initiated the code stroke, but something seemed a little off and the doc was on the floor and so she came and did an exam. She noted that there was an area of edema on his left cheek near his mouth; you could palpate it if you put a finger in his mouth and rolled that area against your thumb. He c/o tingling in his mouth, and we started treating him for an allergic reaction to the abx. However, over the course of the next few hours, angioedema developed, and it was then that we realized that the ace inhibitor that he had been taking for years were actually the likely cause.
I have never seen angioedema develop from the very beginning; I've always seen them after the presented with the symptoms. I seriously thought he was having a stroke, there were some very classic symptoms presenting.
- May 2, '12 by CrunchRNScary stuff. I wonder how often this occurs?